Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 12, NWS Boston/Norton, MA

June 29, 2019Middlesex County, Norfolk County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 29, 2019, 5:54 AM EDT for Middlesex County, Norfolk County, Worcester County, Massachusetts. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2019, 5:54 AM EDT (09:54 UTC)
Expired
Jun 29, 2019, 6:13 AM EDT
In force
19 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Middlesex County, MA, Norfolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 71 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS51 KBOX 290954
SVRBOX
MAC017-021-027-291100-
/O.NEW.KBOX.SV.W.0012.190629T0954Z-190629T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
554 AM EDT Sat Jun 29 2019

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Worcester County in central Massachusetts...
  Northwestern Norfolk County in eastern Massachusetts...
  Central Middlesex County in northeastern Massachusetts...

* Until 700 AM EDT.

* At 553 AM EDT, a severe thunderstorm was located over Princeton, or
  near Leominster, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Framingham, Leominster, Fitchburg, Billerica, Marlborough, Natick,
  Wellesley, Westford, Acton, Gardner, Hudson, Concord, Sudbury,
  Holden, Northborough, Clinton, Bedford, Wayland, Weston and
  Maynard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4239 7201 4257 7197 4253 7127 4226 7132
TIME...MOT...LOC 0953Z 278DEG 28KT 4247 7189 

HAIL...1.00IN
WIND...60MPH
 
$$

KJC
1 follow-up statement
949 
WWUS51 KBOX 291013
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
613 AM EDT Sat Jun 29 2019

MAC017-021-027-291022-
/O.CAN.KBOX.SV.W.0012.000000T0000Z-190629T1100Z/
Worcester MA-Norfolk MA-Middlesex MA-
613 AM EDT Sat Jun 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORCESTER...
NORTHWESTERN NORFOLK AND CENTRAL MIDDLESEX COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4239 7201 4257 7197 4253 7127 4226 7132
TIME...MOT...LOC 1012Z 278DEG 28KT 4245 7169 

$$

KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:24 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 29, 4:24 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
424 AM EDT Sat Jun 29 2019

.SYNOPSIS...
Another warm and increasingly humid day today. An approaching
cold front will be accompanied by scattered strong to severe
thunderstorms this afternoon and early evening. Clearing
tonight, then another round of showers and possible strong
thunderstorms Sunday as a strong disturbance moves into the
region. The rest of next week will feature mainly dry weather
with the best chance for a brief period of showers Monday night
into Tuesday morning. Temperatures most of next week will be in
a few degrees of normal.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
*** Scattered strong to severe thunderstorms expected this
 afternoon into early evening ***

Showers are moving southward into SNE early this morning as
leading edge of higher theta-e air and instability aloft moves
into the region. Expect a few showers into the mid morning and
can't rule out an isolated t-storm. This shower activity and
cloud cover may initially impact instability but expect a period
of dry weather later this morning with some breaks of sunshine
developing. This will allow temps to rise into the 80s and
dewpoints are forecast to approach 70. All models are quite
bullish on strong instability developing with CAPEs 1500-2500
J/kg. HREF and SREF have moderate probs of over 2000 J/kg,
focused near and south of the Mass Pike where later timing of
approaching cold front will maximize heating. Meanwhile, 0-6km
shear will be increasing to 30-35kt as mid level winds increase
in the afternoon with the approach of the upper trough. Expect a
broken line of showers/t-storms developing in northern MA noon
to 2 pm then moving south and possibly intensifying per hi-res
CAMs as it moves into a more unstable environment. Convection
reaches south coast late afternoon or early evening.

While deep layer shear is marginal, it is more than sufficient
to support organized convection given magnitude of instability.
Primary convective mode should be multicellular line segments
capable of damaging wind gusts, aided by steep 0-3km lapse
rates. But large hail also possible with strong instability
supporting robust updrafts, especially with any rotating storms.
Locally heavy rainfall and localized urban and poor drainage
flooding is also a threat as some of the hi-res guidance is
indicating localized rainfall over 2 inches in less than 6 hr
period. While all SNE is at risk for severe weather, the
greatest threat may be focused near and south of the Mass Pike
where best 2-5km updraft helicity is located. Tornado threat is
low given low level shear is not that strong.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight...

Showers/t-storms focused near the south coast in the early
evening, then improving conditions with partial clearing skies
as the front moves offshore. However, clouds will be moving back
into the region from the north toward daybreak as potent
shortwave approaches. Showers should remain to the north
through daybreak.

Sunday...

* Scattered strong to perhaps a few severe t-storms: Hail the
  main threat with locally strong winds the secondary concern *

A rather potent shortwave/mid level low and accompanying cold
pool drops south across New Eng during Sun. Favorable mid level
lapse rates near 7 C/km will result in CAPEs 1000-1500 J/kg
developing. This will lead to numerous showers and t-storms
developing and moving south across SNE. The mid level low and
shortwave are tracking further west which will allow sct
convection to impact CT Valley, but greatest threat will likely
be across central/eastern MA and RI where best instability. Deep
layer shear is diminishing through the day and will be less
than 20 kt during period of max instability which will limit
convective organization. However, severe weather is still
possible with large hail the primary threat given cold temps
aloft and CAPEs increasing to 1000+ J/kg. Strong wind is a
secondary threat given steep low level lapse rates. High temps
will be mostly in the 70s, to near 80 across CT/RI and SE MA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

Highlights...

* May see scattered showers with fast moving systems around
  Monday night into Tuesday morning, then again on the 4th of
  July into Friday

* Should see mainly dry conditions Tuesday afternoon into
  Wednesday night

* Temperatures forecast to run close to or slightly above
  seasonal levels through next week

Details...

Sunday night...

Scattered showers and isolated thunderstorms will continue
through Sunday evening as surface reflection of the mid level
cold pool and associated cold front shifts offshore. A few
showers may linger across the outer Cape and Nantucket into the
early morning hours, but they should also push eastward. Should
see clearing skies from W-E overnight as high pressure ridge
builds out of Quebec and northern NY state. Temperatures will
bottom out in the mid 50s to lower 60s.

Monday through Tuesday...

Low pressure continues to push well offshore Monday morning,
while ridging from the St. Lawrence seaway SW to central and W
PA to large high pressure from the Ohio Valley to the central
Gulf coast will keep dry conditions in place. Light northerly
winds may produce sea breezes along the coast around midday into
the afternoon hours.

Another cold front in the mid level steering flow approaches
during Monday night. Some timing issues amongst the 00Z model
suite with the associated precip that pushes across the region.
For now, should see scattered showers move across, from around
or after midnight Monday night into Tuesday morning before
pushing offshore with the exiting front.

Temperatures should run a few degrees either side of seasonal
normals.

Wednesday through Friday...

High pressure crosses the region as the front stalls across the
mid Atlc states Wednesday. So, should see a dry day with highs
up to 5 degrees above normal away from the coast.

Several models appear to be setting up diurnally driven precip
from the mid to late morning into early evening hours both
Thursday and Friday as a Bermuda high looks to be setting up
across the western Atlc. Should see mainly scattered showers,
but can't rule out an isolated thunderstorm or two during both
days. Should see a S-SW wind flow take over, which will keep
seasonable mild temperatures in place. However, should see
humidity increase especially on Friday.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

Through 12z...
Mainly VFR with a few showers moving through SNE from north to
south. An isolated t-storm possible, mainly north of the Pike
which may bring briefly lower conditions.

Saturday...
Mainly VFR, but areas of MVFR and even brief IFR possible in
passing heavy showers and thunderstorms, mainly afternoon/early
evening from 18-00z from north to south. A few strong wind gusts
are possible, along with hail and heavy downpours. Southwest
winds shifting to W/NW western and northern MA by late afternoon
as a cold front moves through.

Tonight....
Showers and possible t-storms near the south coast early
evening, otherwise VFR with clearing skies. But areas of IFR
stratus and patchy fog may impact ACK during the evening.

Sunday...
Mainly VFR cigs, but numerous showers and sct t-storms expected
to develop, especially east of CT valley. MVFR conditions
expected in showers/t-storms. Hail and gusty winds may accompany
any t-storms.

KBOS Terminal...High confidence, but timing of possible t-storms
may be off by a few hours.

KBDL Terminal...High confidence, but timing of possible t-storms
may be off by a few hours.

Outlook /Sunday Night through Wednesday/...Moderate to high confidence.

Sunday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA.

Monday: VFR. Breezy.

Monday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.

Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

Tuesday Night through Wednesday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

Today and tonight...
Pre-frontal SW winds 10-20 kt today but main concern is sct
t-storms developing this afternoon, first over eastern MA
waters then shifting south over south coastal waters late
afternoon/evening. Vsbys reduced in showers/t-storms with
locally strong winds and rough seas. Winds turning NW tonight.

Sunday...
Shifting winds from NW to N/NE over eastern MA waters and NW to
W over south coastal waters. Speeds below 20 kt. Another round
of showers/t-storms expected, especially over eastern MA waters.
Any t-storms will locally reduce vsbys and may be accompanied
by hail and gusty winds.

Outlook /Sunday Night through Wednesday/...Moderate to high confidence.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

Monday: Winds less than 25 kt.

Monday Night through Tuesday: Winds less than 25 kt. Chance of
rain showers.

Tuesday Night through Wednesday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/EVT
MARINE...KJC/EVT
Hazardous weather outlook, Jun 29, 3:40 AM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
340 AM EDT Sat Jun 29 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-300745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
340 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are expected this afternoon
into early this evening. The main threats will be locally strong to
damaging winds and large hail. The greatest risk is expected to be
near and south of the Massachusetts Turnpike, but there is the
potential across the entire region. Heavy rainfall may produce
localized street and poor drainage flooding.

Expect the showers and thunderstorms to push into northern
Massachusetts between noon and 2 PM, then shifting steadily
southeast, exiting off the south coast around 8 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong thunderstorms, some of which may be severe, are
possible from mid to late Sunday morning through Sunday afternoon.
Hail will be the primary concern with strong to locally damaging
wind gusts a secondary concern.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-300745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
340 AM EDT Sat Jun 29 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible from mid
morning into early evening across the waters. Locally strong wind
gusts are likely, which may produce rough seas, as well as large
hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible from mid morning on
Sunday through Sunday afternoon. Large hail and locally strong wind
gusts are the main concern.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:06 AM EDTSpecial Marine WarningBOX39 min
Jun 29, 6:22 AM EDTSpecial Weather StatementBOXSuffolk38 min
Jun 29, 8:03 AM EDTSpecial Weather StatementBOXPlymouth42 min
Jun 29, 1:14 PM EDTSpecial Marine WarningBOX46 min
Jun 29, 2:01 PM EDTSpecial Weather StatementBOXHampden29 min
Jun 29, 2:58 PM EDTSpecial Weather StatementBOXWorcester32 min
Jun 29, 3:09 PM EDTSpecial Weather StatementBOXMiddlesex36 min
Jun 29, 3:17 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk58 min
Jun 29, 3:21 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth54 min
Jun 29, 3:23 PM EDTSpecial Marine WarningBOX67 min
Jun 29, 3:35 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk55 min
Jun 29, 4:04 PM EDTSpecial Marine WarningBOX56 min
Jun 29, 4:08 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk52 min
Jun 29, 4:11 PM EDTSpecial Marine WarningBOX64 min
Jun 29, 4:11 PM EDTSpecial Weather StatementBOXMiddlesex34 min
Jun 29, 4:14 PM EDTSevere Thunderstorm WarningBOXBristol61 min
Jun 29, 4:21 PM EDTAreal Flood WarningBOXEssex, Middlesex58 min
Jun 29, 4:24 PM EDTAreal Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk55 min
Jun 29, 4:27 PM EDTSpecial Weather StatementBOXPlymouth48 min
Jun 29, 4:46 PM EDTSpecial Marine WarningBOX59 min
Jun 29, 4:48 PM EDTSevere Thunderstorm WarningBOXPlymouth42 min
Jun 29, 5:05 PM EDTSpecial Marine WarningBOX40 min
Jun 29, 5:16 PM EDTSpecial Marine WarningBOX44 min
Jun 29, 5:23 PM EDTSevere Thunderstorm WarningBOXBristol28 min
Jun 29, 5:40 PM EDTSpecial Marine WarningBOX35 min
Jun 29, 6:08 PM EDTSpecial Marine WarningBOX67 min
Jun 29, 6:09 PM EDTSpecial Marine WarningBOX44 min
Jun 29, 6:10 PM EDTSpecial Weather StatementBOXBarnstable50 min
Jun 29, 6:14 PM EDTSpecial Marine WarningBOX46 min
Jun 29, 6:14 PM EDTSpecial Weather StatementBOXDukes61 min
Jun 29, 7:51 PM EDTSpecial Marine WarningBOX39 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.